Nebraska, 2024

Tornado and Hail in Nebraska, July 3, 2024

July 3, 2024 · NWS CYS · 11 events in 4 counties and zones

A line of severe thunderstorms developed along the Nebraska panhandle early in the afternoon on the 3rd with strong outflow winds and up to ping pong ball sized hail. An additional storm developed early in the evening over the northern Nebraska panhandle with strong winds and quarter size hail near Chadron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A line of severe thunderstorms developed along the Nebraska panhandle early in the afternoon on the 3rd with strong outflow winds and up to ping pong ball sized hail. An additional storm developed early in the evening over the northern Nebraska panhandle with strong winds and quarter size hail near Chadron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 3, 10:16 AM MST, 1 hour 19 minutes earlier. Its key messages:

  • Thunderstorms are expected this afternoon and tonight, especially across east central Wyoming and the western Nebraska Panhandle. Any developing storms will have the potential to become severe with all hazards possible.
  • A cool and generally pleasant Independence Day is expected in the wake of a strong cold front set to sweep across the area later tonight. A few light showers are possible, but no major impacts are expected. Daytime highs on Thursday will only be in the 70s for most areas.
Area forecast discussion, Jul 3, 10:16 AM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1116 AM MDT Wed Jul 3 2024

.KEY MESSAGES...

- Thunderstorms are expected this afternoon and tonight,
  especially across east central Wyoming and the western
  Nebraska Panhandle. Any developing storms will have the
  potential to become severe with all hazards possible.

- A cool and generally pleasant Independence Day is expected in
  the wake of a strong cold front set to sweep across the area
  later tonight. A few light showers are possible, but no major
  impacts are expected. Daytime highs on Thursday will only be
  in the 70s for most areas.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 409 AM MDT Wed Jul 3 2024

The primary focus over the next 12 to 24 hours is the threat for
strong to severe thunderstorms across portions of the CWA. Storm
coverage is fairly uncertain today with a robust EML expected to
spread across the majority of the CWA by early afternoon w/ 700-
mb WAA contributing to 700-mb temperatures near +14 deg C by 18z
over most of south central & southeast Wyoming. As such, it does
appear likely that capping will be an issue for most of the area
w/ the best chance for CI over our far northern & eastern zones,
on the edge of the thermal ridge/EML. High-res guidance suggests
initial development may occur along/southeast of a line from IBM
to AIA by early afternoon as SSE boundary layer flow allows dew-
points to soar into the lower to middle 60s east of the dryline,
supporting rapid destabilization w/ MLCAPEs of 1500 to 2000 J/kg
by 18z. It is possible that additional development will occur in
the early afternoon across Converse/Niobrara counties, but would
expect the better chance to occur during the evening w/ the cold
frontal passage. Strengthening flow aloft & veering profiles may
support effective shear of 35 to 45 knots, suggesting the threat
for supercells capable of all facets of severe weather including
very large/damaging hail, strong winds, and even a few tornadoes
for any surface based storms in western Nebraska. Could see some
elevated storms persist well into the night behind the main cold
front, with a low-end risk for marginally severe hail overnight.

As 700-mb temperatures plunge to between +2 and +6C by Wednesday
night in the wake of the cold front, the stage will be set for a
very cool Independence Day w/most areas only seeing highs in the
70s. Isolated to widely scattered instability-driven showers are
expected, but overall do not expect to see much of an impact for
most areas with this activity.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Issued at 409 AM MDT Wed Jul 3 2024

Minimal changes made to the long term forecast. Still expecting a
cold front over the weekend which will lead to a brief cool down,
before strong ridging over western CONUS warms temperatures up again.

Biggest change in the long term appears to be the timing of the cold
front. Both the GFS and ECMWF show two progressive shortwaves
traverse the CWA within a 36 hour period. The ECMWF shows the first
shortwave as the stronger of the two, bringing colder 700 mb air
into the region by Saturday morning. This is followed by quick
warming of 700 mb temperatures as the first shortwave is quickly
ejected eastward. The second shortwave moves in during the day
Sunday, but lingers a bit longer, leading to cooler temperatures
during the day. The GFS differs in that it keeps the first shortwave
far enough to the northeast for the CWA to see limited effects. This
leads to a warm day on Saturday. Second shortwave moves through
during the day on Sunday, again, leading to cooler daytime highs.
Still have fairly high confidence that temperatures on Saturday will
be on the warm side, with a 5 degree increase in daytime highs
compared to Friday. Sunday will likely feature below average, but
pleasant high temperatures. With 700 mb temperatures as cold as +4C,
highs may not make it out of the 70s for most locations. Aside from
temperatures, could see some light precipitation develop with both
of these shortwaves due to increased mid-level moisture and forcing.

With a strengthening ridge building over western CONUS, expect
warming temperatures and dry conditions through the beginning of the
work week. Increasing 700 mb temperatures and rising 500 mb heights
will likely lead to the return of 90 degree temperatures by the
middle of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1109 AM MDT Wed Jul 3 2024

VFR expected at terminals through late afternoon. VCTS will
transition to -TSRA/-SHRA for KSNY this afternoon, bringing the
chance of MVFR, and wind gusts up to 30-40 knots briefly. The
northern Panhandle terminals are anticipated to stay in VFR
until after 0Z when another round of -TSRA/+TSRA arrives for
KAIA and KCDR, which will bring fluctuating IFR/MVFR conditions
briefly. Wind gusts in the NE Panhandle will be gusty and
erratic near and around VCTS, so wind gusts up to 30-40 knots
are possible. SE WY terminals will see VFR the entire forecast
period, with wind gusts up to 30-40 knots this afternoon before
tapering off overnight. Please see individual TAFs for further
information.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...CLH
LONG TERM...SF
AVIATION...BW
Hazardous weather outlook, Jul 3, 6:39 AM MST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
739 AM MDT Wed Jul 3 2024

WYZ103>107-109>118-041345-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
739 AM MDT Wed Jul 3 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A strong cold front will bring much cooler air later today.
Isolated to widely scattered thunderstorms are possible after
midnight tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-041345-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Goshen County-
East Laramie County-
739 AM MDT Wed Jul 3 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a slight risk for severe thunderstorms today and tonight.
The first round of thunderstorms will mainly impact areas along
and east of a line from Chadron and Kimball Nebraska early this
afternoon. All modes of severe weather are possible.

The second round of thunderstorms will develop across northern
Wyoming and move southeast across eastern Wyoming and the northern
Nebraska Panhandle after sunset. These thunderstorms may be strong
to severe and could continue into early Thursday
morning...bringing large hail and gusty winds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 3, 10:51 AM MST, 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1151 AM MDT Wed Jul 3 2024

NEZ003-021-031830-
Box Butte NE-Morrill NE-
1151 AM MDT Wed Jul 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BOX BUTTE AND
NORTHEASTERN MORRILL COUNTIES THROUGH 1230 PM MDT...

At 1151 AM MDT, Doppler radar was tracking a strong thunderstorm near
Angora, or 18 miles southwest of Alliance, moving northeast at 25
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alliance, Angora, and Alliance Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4174 10306 4192 10321 4216 10274 4210 10274
      4209 10271 4207 10270 4201 10270 4200 10267
      4182 10268
TIME...MOT...LOC 1751Z 242DEG 21KT 4186 10303

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Trudel
Special weather statement, Jul 3, 11:17 AM MST, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1217 PM MDT Wed Jul 3 2024

NEZ020-021-054-055-031900-
Kimball NE-Cheyenne NE-Morrill NE-Banner NE-
1217 PM MDT Wed Jul 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEYENNE...
NORTHEASTERN KIMBALL...SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER
COUNTIES THROUGH 100 PM MDT...

At 1216 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Dix, or 12 miles northeast of Kimball, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dix and Redington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4123 10350 4139 10362 4164 10321 4134 10297
TIME...MOT...LOC 1816Z 241DEG 24KT 4136 10348

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Trudel

The radar

The North Platte radar (KLNX), 182 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Morrill

When
July 3, 11:35 AM MST
Where
Morrill County, 13.02 mi E of Bonner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.910, -102.770

Hail, Morrill

When
July 3, 12:08 PM MST
Where
Morrill County, 2.93 mi ENE of Alden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.580, -102.990

Hail, Morrill

When
July 3, 12:19 PM MST
Where
Morrill County, 2.07 mi W of Broadwater
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.600, -102.890

Thunderstorm Wind, Cheyenne

When
July 3, 12:44 PM MST
Where
Cheyenne County, 9.88 mi W of Gurley
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.330, -103.160

Tornado, Cheyenne

When
July 3, 12:48 PM MST
Where
Cheyenne County, 8.3 mi W of Gurley
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
Fire Department/Rescue
Coordinates
41.320, -103.130

Gurley Fire Chief reported a brief ground circulation.

Hail, Cheyenne

When
July 3, 12:58 PM MST
Where
Cheyenne County, 4.15 mi W of Gurley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.320, -103.050

Hail, Cheyenne

When
July 3, 1:01 PM MST
Where
Cheyenne County, 5.19 mi W of Gurley
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.320, -103.070

Hail, Cheyenne

When
July 3, 1:22 PM MST
Where
Cheyenne County, Gurley
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
41.320, -102.970

Ping pong ball sized hail reported on the west and north side of Gurley.

Hail, Sioux

When
July 3, 6:48 PM MST
Where
Sioux County, 3.75 mi NW of Orella
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.930, -103.550

Hail, Dawes

When
July 3, 7:04 PM MST
Where
Dawes County, 2.63 mi ESE of Horn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.760, -103.400

Thunderstorm Wind, Dawes

When
July 3, 7:17 PM MST
Where
Dawes County, 7 mi ESE of Whitney
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.730, -103.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193009, 1193010, 1193011, 1193012, 1193029, 1193013, 1193014, 1193015, 1193016, 1193017, 1193018.